Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 15, NWS Morristown, TN

August 17, 2010Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this flash flood warning at Aug 17, 2010, 5:37 PM EDT for Washington County, City of Bristol, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2010, 5:37 PM EDT (21:37 UTC)
Expired
Aug 17, 2010, 8:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:40 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 17, 2:40 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT TUE AUG 17 2010

.SHORT TERM...(TONIGHT AND WEDNESDAY)...DIFFUSE SURFACE BOUNDARY
WHICH HAS PROVIDED A FOCUSING MECHANISM FOR ORGANIZED PRECIP MAINLY
OVER SOUTHEAST TENNESSEE TODAY IS PROJECTED TO DRIFT SLOWLY
NORTHWARD TAKING BULK OF PRECIP WITH IT. THUS ANTICIPATE BEST
COVERAGE IN THE NORTHERN TIER OVERNIGHT AND HAVE KEPT LIKELY POPS
GOING FOR THAT AREA. UPPER SHORT WAVE TROUGH APPROACHES THE AREA ON
WEDNESDAY PROVIDING VERY MOIST SOUTHWESTERLY FLOW ALONG WITH
MODERATE INSTABILITY. CONTINUED LIKELY POPS AREA-WIDE FOR TOMORROW.
TEMPS WILL AGAIN BE DEPENDENT ON CLOUD COVER AND PRECIP COVERAGE.
UNDERCUT MAV GUIDANCE FOR TOMORROW SLIGHTLY IN ANTICIPATION OF
RELATIVELY GOOD PRECIP COVERAGE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
THE MODELS ARE IN AGREEMENT ABOUT THE GENERAL PATTERN FOR WEDNESDAY
NIGHT THROUGH FRIDAY...HOWEVER THERE REMAINS A GREAT DEAL OF
VARIANCE IN THE DETAILS. THE GENERAL TREND IS FOR THE TROPICAL GULF
COAST LOW TO DRIFT TOWARD THE NORTH AND MERGE INTO A PASSING
MID-LATITUDE SHORTWAVE TROUGH. THE SPEED AND INTENSITY OF THE
TROPICAL LOW WILL BE THE KEY TO THE AMOUNT OF PRECIP ACROSS EAST TN.
UNFORTUNATELY THE MODELS DIFFER WIDELY...WITH THE CANADIAN
BEING FASTEST AND STRONGEST AND THE NAM BEING WEAKEST. THE GFS SEEMS
TO BE A REASONABLE COMPROMISE BETWEEN THE TWO AND WILL GENERALLY BE
FOLLOWED...BUT CONFIDENCE IS LOW.

DEEP GULF MOISTURE WILL CONTINUE TO FEED INTO THE AREA WEDNESDAY
NIGHT AS THE TROPICAL LOW DRIFTS NORTH. UPPER DIVERGENCE IN THE
RIGHT ENTRANCE REGION OF THE UPPER JET WILL ENHANCE LIFT. THE GFS
AND CANADIAN MODELS SHOW AN AREA OF STRONG 850 MB MOISTURE
CONVERGENCE AT THE NOSE OF A 20-25 KT LLJ OVER THE AREA LATE
WEDNESDAY NIGHT/EARLY THURSDAY MORNING. IF THIS FEATURE DOES
DEVELOP...SOME SIGNIFICANT RAINFALL TOTALS WILL BE POSSIBLE. WILL
HAVE LIKELY POPS WEDNESDAY NIGHT AND THURSDAY MORNING. THE UPPER
TROUGH AXIS SHOULD BE EAST OF THE AREA BY THURSDAY AFTERNOON...SO
POPS WILL DROP BACK TO A CHANCE.

WHILE MODEL RUN-TO-RUN CONSISTENCY HAS BEEN POOR...THE TREND OF THE
MORE RECENT RUNS HAS BEEN TOWARD A BUILDING RIDGE OVER THE AREA ON
FRIDAY...WITH DEEP MOISTURE BEING SUPPRESSED TO OUR SOUTH. WILL
LOWER POPS FRIDAY BUT WILL STILL KEEP A LOW CHANCE POP SOUTH/SLIGHT
CHANCE NORTH DUE TO LOW CONFIDENCE. THE RIDGE GIVES WAY QUICKLY TO A
TROUGH APPROACHING FROM THE NORTHWEST...WHICH SHOULD BRING
INCREASING CHANCES OF SHOWERS ON SATURDAY. THE GFS SHOWS A CLOSED
LOW DROPPING SOUTH ALONG THE EAST COAST FOR SUNDAY THROUGH TUESDAY.
CONFIDENCE IN THIS SOLUTION IS LOW...SO WILL NOT MAKE ANY
SIGNIFICANT CHANCES TO THE LAST THREE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  93  74  89  74 /  50  60  70  70  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  88  73  89  71 /  70  60  70  60  20
OAK RIDGE, TN                       72  87  72  89  71 /  70  70  70  60  20
TRI CITIES AIRPORT, TN              71  84  69  86  65 /  70  60  70  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM/DGS
Hazardous weather outlook, Aug 17, 5:04 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 AM EDT TUE AUG 17 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
504 AM EDT TUE AUG 17 2010 /404 AM CDT TUE AUG 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. DUE TO THEIR SLOW
MOVEMENT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE LEADING TO SOME
FLOODING IN A FEW AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY MOIST AIR MASS WILL LINGER ACROSS THE SOUTHERN APPALACHIAN
REGION THROUGHOUT MOST OF THE WEEK...WITH SLOW-MOVING AND SCATTERED
THUNDERSTORMS PRODUCING A THREAT FOR LOCALLY HEAVY RAINFALL EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE POSSIBLE FLOODING THREAT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:32 PM EDTAreal Flood AdvisoryMRXPolk118 min
Aug 17, 2:30 PM EDTAreal Flood AdvisoryMRXCampbell, Morgan, Scott2 hr
Aug 17, 3:04 PM EDTFlash Flood WarningMRXScott3 hr
Aug 17, 4:10 PM EDTAreal Flood AdvisoryMRXCocke, Grainger, Hamblen, Jefferson, Knox, Sevier and 1 more3 hr
Aug 17, 5:06 PM EDTAreal Flood AdvisoryMRXHawkins, Sullivan3 hr
Aug 17, 5:53 PM EDTAreal Flood AdvisoryMRXClaiborne, Hancock3 hr
Aug 17, 6:15 PM EDTAreal Flood AdvisoryMRXUnicoi, Washington3 hr
Aug 17, 7:56 PM EDTFlash Flood WarningMRXJohnson2 hr
Aug 17, 7:06 PM EDTAreal Flood AdvisoryMRXRussell, Scott3 hr
Aug 17, 7:40 PM EDTFlash Flood WarningMRXScott2 hr

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.